Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 10, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Nov 29, 2017, 3:19 PM EST for Houghton County, Keweenaw County, Michigan. It took effect at Nov 30, 2017, 5:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2017, 3:19 PM EST (20:19 UTC)
- In effect from
- Nov 30, 2017, 5:00 AM EST
- Expired
- Nov 30, 2017, 3:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WWUS73 KMQT 292019 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 319 PM EST Wed Nov 29 2017 ...STRONG AND GUSTY WEST TO NORTHWEST WINDS EXPECTED TOMORROW ACROSS THE KEWEENAW PENINSULA... MIZ001-003-300745- /O.NEW.KMQT.WI.Y.0010.171130T1000Z-171130T2000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 319 PM EST Wed Nov 29 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST THURSDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 5 AM to 3 PM EST Thursday. Hazardous Weather: * Expect west to northwest winds to gust up to 45 mph early Thursday morning and lingering through the afternoon. * Winds will be strongest between 6 am and 2 pm. Impacts: * The strong winds may break small tree limbs and cause isolated power outages. * Any unsecured, loose objects outside will be easily blown about by the winds. * The strong winds will make driving high profile vehicles difficult, especially in areas exposed to the west and northwest winds. * High waves of 10 to 12 feet on the western side of the Keweenaw Peninsula may cause minor beach erosion. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Ritzman
3 follow-up statements
814 WWUS73 KMQT 300250 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 950 PM EST Wed Nov 29 2017 ...STRONG AND GUSTY WEST TO NORTHWEST WINDS EXPECTED TOMORROW ACROSS THE KEWEENAW PENINSULA... MIZ001-003-301100- /O.CON.KMQT.WI.Y.0010.171130T1000Z-171130T2000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 950 PM EST Wed Nov 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 3 PM EST THURSDAY... Hazardous Weather: * Expect west to northwest winds to gust up to 45 mph early Thursday morning and linger through the afternoon. * Winds will be strongest between 6 am and 2 pm. Impacts: * The strong winds may break small tree limbs and cause isolated power outages. * Any unsecured, loose objects outside will be easily blown about by the winds. * The strong winds will make driving high profile vehicles difficult, especially in areas exposed to the west and northwest winds. * High waves of 10 to 12 feet on the western side of the Keweenaw Peninsula may cause minor beach erosion. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Voss
074 WWUS73 KMQT 300919 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 419 AM EST Thu Nov 30 2017 ...STRONG AND GUSTY WEST TO NORTHWEST WINDS EXPECTED ACROSS THE KEWEENAW PENINSULA... MIZ001-003-302000- /O.CON.KMQT.WI.Y.0010.171130T1000Z-171130T2000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 419 AM EST Thu Nov 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... Hazardous Weather: * Expect west to northwest winds to gust up to 45 mph into this afternoon. * The strongest winds will occur this morning into early this afternoon. Impacts: * The strong winds may break small tree limbs and cause isolated power outages. * Any unsecured, loose objects outside will be easily blown about by the winds. * Driving high profile vehicles may be difficult, especially in areas exposed to the west and northwest winds. * High waves of 9 to 11 feet on the western side of the Keweenaw Peninsula may cause minor beach erosion. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ JLA
746 WWUS73 KMQT 301939 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 239 PM EST Thu Nov 30 2017 ...STRONG AND GUSTY WINDS WILL CONTINUE TO SUBSIDE THIS AFTERNOON... MIZ001-003-302045- /O.EXP.KMQT.WI.Y.0010.000000T0000Z-171130T2000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 239 PM EST Thu Nov 30 2017 ...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON... Hazardous Weather: * Strong and gusty westerly winds have gradually begun to subside below advisory criteria this afternoon. * Expect lingering breezy westerly winds through midnight tonight, with gusts of 20 to 30 mph at times. Impacts: * Lingering breezy winds may cause small tree limbs to break. Precautionary/Preparedness Actions: * Send reports to NWS Marquette or visit weather.gov/mqt for more information. && $$ Ritzman
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 29, 2:07 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Nov 29, 2:07 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
207 PM EST Wed Nov 29 2017
.SHORT TERM...(Today and tonight)
Issued at 402 AM EST WED NOV 29 2017
No major weather impacts expected in the short-term forecast.
Water vapor imagery this morning shows a shortwave axis over the far
eastern U.P. with fairly dry air sliding in behind it. IR shows lake
effect cloud cover downwind of Lake Superior; however, the trend has
been for steady erosion of the cloud cover from the west and
northwest. Radar imagery and webcams are showing some very light
lake effect snow, mainly over the eastern U.P. this morning. Surface
observations are showing a steady decrease in winds from west to
east, with a few gusts still around or just above 30 mph over the
east.
Today: Dry high pressure will slide into the Upper Great Lakes
region both at the surface and aloft. This will allow winds to
continue the diminishing trend throughout the day. The
aforementioned lake effect clouds and snow showers will diminish
across all of the U.P. early this morning, allowing for mostly sunny
skies. The one exception may be over the far eastern U.P., where
continued northwest flow will linger through much of the morning
hours. During the afternoon, winds will become light and variable
before becoming southerly on the back side of the high pressure
system as it shifts slowly off to the east. This would allow all of
the U.P. to see some sunshine by the early afternoon hours. Highs
will be mainly in the mid to upper 30s across the area today.
Tonight: The brief break in the gusty winds will come to an end
tonight as the high pressure system shifts to the east of the U.P.
an a low pressure system slides from southern Manitoba eastward into
Ontario. The pressure gradient will tighten between the two systems
and ahead of an approaching cold front. Southerly winds will
increase this evening and continue to be gusty through the night.
Winds will gust between 20 and 30 mph, strongest along the Great
lakes shorelines. The cold front will have very limited moisture to
work with, so not expecting much in the way of precipitation. In
fact, it looks like the best chance of precipitation will be north
of Lake Superior, closer to the low center, and east of the U.P. as
moisture rides up along the cold front. It's not completely out of
the question that a few snow showers could develop over the far
eastern U.P. late tonight, but nothing of significance expected.
Overnight lows will be in the mid to upper 20s to around 30 tonight
as winds and cloud cover help to keep temperatures a bit warmer,
especially in southerly wind downslope locations along Lake Superior.
.LONG TERM...(Thursday night through Wednesday)
Issued at 207 PM EST WED NOV 29 2017
Upper air pattern consists of a 500 mb trough over the lower Great
Lakes 00z Fri which moves into New England on Fri. Another shortwave
moves through the upper Great Lakes Fri night. Deeper moisture and
850-500 mb q-vector convergence moves through the area Fri night.
Pretty quiet for this forecast period with slight chance pops for
Fri night for rain and snow chances. Overall, did not make too many
changes to the going forecast.
In the extended, GFS and ECMWF show a 500 mb trough on the west
coast 12z Sun with a broad 500 mb ridge over the upper Great Lakes.
The trough will move into the Rockies and northern plains 12z Mon.
The trough will move into the upper Great Lakes 12z Tue with colder
air moving into the area and this remains over the area on Wed. The
upper pattern begins to change by the end of this forecast period.
Temperatures will be mostly above normal for this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM EST WED NOV 29 2017
This afternoon we could see a few wind gusts approach 15 to 20 knots
at times, especially at terminals out west. Otherwise, VFR
conditions are expected to persist through the overnight hours. As
we progress through the overnight hours, winds will veer south-
southwesterly and ramp up, with wind gusts possibly approaching 25
to 30 knots at times across all terminals ahead of an approaching
cold front. As this surface trough pushes across the region, through
the early to mid morning hours there could be a brief decrease in
wind speeds as the wind continue to veer west-northwesterly;
however, after the front moves through strong and gusty winds are
expected towards the end of this TAF period. Accompany these gusty
winds, colder air will move into the region and bring back lake
effect clouds. These ceilings look like they should fall into the
MVFR category beginning around 8-11z across KIWD/KCMX and then
around 14-15Z for KSAW. There could be a few light snow showers
and/or patchy freezing drizzle towards the very end of this TAF
period, but confidence was not high enough to include mentions right
now.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 402 AM EST WED NOV 29 2017
As the pressure gradient begins to gradually weaken this morning,
winds will briefly subside to around or less than 20 knots through
early this evening. Another round of gale force winds of 35 to 40
knots are expected to develop late this evening from the south, then
shift to the west and northwest Thursday. A gale warning has been
issued for all of Lake Superior tonight through Thursday afternoon.
Thursday evening, winds will subside from west to east across the
lake to around or less than 20 knots. Winds will then remain between
15 and 25 knots Friday into early next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 9 PM this evening to 7 PM EST Thursday for
LSZ249>251-266-267.
Gale Warning from 9 PM EST /8 PM CST/ this evening to 10 AM EST
/9 AM CST/ Thursday for LSZ162.
Gale Warning from 9 PM this evening to 4 PM EST Thursday for
LSZ243>245-248-264-265.
Gale Warning from 9 PM EST /8 PM CST/ this evening to 1 PM EST
/noon CST/ Thursday for LSZ240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...07
AVIATION...Ritzman
MARINE...KECHazardous weather outlook, Nov 29, 3:11 PM EST, 8 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 311 PM EST Wed Nov 29 2017 MIZ001>007-009>014-084-085-301300- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 311 PM EST Wed Nov 29 2017 /211 PM CST Wed Nov 29 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight West wind gusts to 45 mph are expected late tonight in the Keweenaw Peninsula. See the latest wind advisory for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Waves as high as 11 feet impacting the Lake Superior shoreline on the west side of the Keweenaw Thursday morning may lead to minor beach erosion. Waves as high as 12 feet impacting the Lake Superior shoreline east of Munising may lead to minor beach erosion Thursday afternoon and evening. West wind gusts to 45 mph are expected Thursday in the Keweenaw Peninsula. See the latest wind advisory for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-301300- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 311 PM EST Wed Nov 29 2017 /211 PM CST Wed Nov 29 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight South to southwest gales of 35 to 40 knots are expected across much of Lake Superior tonight. See the latest Lake Superior forecast and marine weather message for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday West to northwest gales of 35 to 40 knots are expected Thursday morning over the west half of Lake Superior and through Thursday afternoon over the east half of Lake Superior. See the latest Lake Superior forecast and marine weather message for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-301300- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 311 PM EST Wed Nov 29 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Southwest gale force gusts to 35 knots are expected late tonight for northern Lake Michigan. See the latest nearshore marine forecast and marine weather product for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few southwest gale force gusts to 35 knots are possible Thursday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 10:06 PM EST | Small Craft Advisory | MQT | 17 hr | |
| Nov 29, 4:17 AM EST | Gale Warning | MQT | 39 hr | |
| Nov 29, 10:02 AM EST | Small Craft Advisory | MQT | 48 hr | |
| Nov 29, 3:29 PM EST | Small Craft Advisory | MQT | 28 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.